MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II STEMLESS TIB TR SZ 2 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GNS II STEMLESS TIB TR SZ 2 RT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71430179
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code Perforation (2001)
Date of Event 05/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4) the associated device was returned and evaluated.The visual inspection revealed burrs and gouges in the pin holes.The device shows signs of significant wear and use.A functional evaluation reveals device is working as intended with pins.A engineering evaluations reveals returned complaint part is 22 years old - this alone details the fact that the part is past its life-use expectancy.Part exhibits signs of excessive wear/usage.Pin holes are in the same location as they were when the part was produced.Holes are not deformed.Mating pin locations must have been out of location for this part to not perform as intended.The clinical/medical investigation concluded that no further injury was reported due to this issue.No clinical factors were identified which would have contributed to the reported event.There was a reported inconvenience due to having to open a backup tray.The patient impact included the use of the backup device which required additional pin holes and the reported non-significant (<30 minute) surgical delay.Based on the location, further injury/impact would be unlikely due to the reported two additional proximal tibial pin holes; however, this cannot be definitively concluded.No further medical assessment can be rendered at this time.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the instructions for use documents for knee systems revealed that preoperative planning and meticulous surgical technique are essential to achieve optimum results, component placement are critical to minimize a variety of complications, this has been identified as indications, contraindications, and adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.No evidence on the alleged defects were found on the device, therefore no factors that can contribute the reported event can be delineated.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a tka surgery, the pin holes of a gns ii stemless tib tr sz 2 rt were found to be in the wrong place and the polymer trial would not seat over its pins.Surgery was resumed, after a non-significant delay, with a s+n back-up device with the same part number; new pin holes had to be made.No further injury was reported due to this issue.

Brand Name
GNS II STEMLESS TIB TR SZ 2 RT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18241081
Report Number1020279-2023-02366
Device Sequence Number6983404
Product Code HRY
UDI-Device Identifier03596010211569
UDI-Public03596010211569
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71430179
Device Lot Number01AM14880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2023
Initial Report FDA Received Date11/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown